Alert archive / Tennessee / Tornado Warnings in 2009
Tornado Warning 5, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Mar 28, 2009, 7:04 PM CDT for Franklin County, Tennessee. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2009, 7:04 PM CDT (00:04 UTC)
- Expired
- Mar 28, 2009, 7:30 PM CDT
- In force
- 26 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
County Franklin County, TN
The radar
The Northeast Alabama radar (KHTX), 38 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 7:15 PM CDT | TORNADO | Huntland, TN | DAMAGE REPORTED ON PLEASANT RIDGE ROAD NEAR HUNTLAND AND BELVEDERE. MAJOR ROOF DAMAGE AND POWER LINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 2:23 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.1 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 471 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1203 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 315 m²/s²
- 0-3 km storm-relative helicity
- 366 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KHUN 290004
TORHUN
TNC051-290030-
/O.NEW.KHUN.TO.W.0005.090329T0004Z-090329T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
704 PM CDT SAT MAR 28 2009
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* TORNADO WARNING FOR...
WESTERN FRANKLIN COUNTY IN TENNESSEE...
* UNTIL 730 PM CDT
* AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR HUNTLAND...
OR ABOUT 12 MILES SOUTHWEST OF WINCHESTER...MOVING NORTHEAST AT 50
MPH.
* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...
HARMONY.
TIMS FORD LAKE.
ESTILL SPRINGS.
WOODS RESERVOIR.
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
GOLFBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS TO NEAR 80
MPH...EVEN OUTSIDE OF THE TORNADO AREA.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING
FOR NORTHEASTERN ALABAMA AND CENTRAL TENNESSEE.
LAT...LON 3536 8602 3533 8599 3533 8597 3531 8595
3499 8622 3507 8631 3514 8631 3536 8618
3537 8616 3537 8612
TIME...MOT...LOC 0004Z 213DEG 43KT 3512 8625
$$
JLL1 follow-up statement
000
WWUS54 KHUN 290016
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
716 PM CDT SAT MAR 28 2009
TNC051-290030-
/O.CON.KHUN.TO.W.0005.000000T0000Z-090329T0030Z/
FRANKLIN TN-
716 PM CDT SAT MAR 28 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR WESTERN
FRANKLIN COUNTY...
AT 710 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO NEAR
HUNTLAND. THIS TORNADO IS NOW LOCATED NEAR WINCHESTER...MOVING
NORTHEAST AT 50 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ESTILL
SPRINGS AND WOODS RESERVOIR
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING
FOR NORTHEASTERN ALABAMA AND CENTRAL TENNESSEE.
LAT...LON 3536 8602 3533 8599 3533 8597 3531 8595
3501 8621 3511 8621 3519 8621 3537 8616
3537 8612
TIME...MOT...LOC 0016Z 219DEG 43KT 3523 8613
$$
JLLWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Mar 28, 3:50 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, Mar 28, 3:50 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 350 PM CDT SAT MAR 28 2009 .DISCUSSION... PRIMARY CONCERN FOR THE SHORT TERM PORTION OF THE FCST UPDATE INVOLVES CONTINUING CHANCES FOR CONVECTION AND POSSIBLE SVR WX ACTIVITY LATE THIS AFTN INTO THE EARLY EVENING HOURS AS A CDFNT MOVES ACROSS THE AREA. LATEST ANALYSIS SHOWS A 993MB SFC LOW CENTERED OVER SRN MO AND A CDFNT ARCING WIDELY EWRD THEN SWRD ACROSS THE MID MISS VALLEY INTO WRN TN AND EXTREME WRN AL. THE UPR LOW WAS MOVING EWRD THROUGH THE AR OZARK REGION...WITH UPR FLOW GRADUALLY BECOMING LESS TANGENTIAL TO THE ORIENTATION OF THE CDFNT ACROSS OUR AREA. THIS HAS RESULTED IN SOME SLOWING OF THE FRONT THIS MORNING AND AFTN...SO A PASSAGE ACROSS THE CWFA NOW LOOKS TO TAKE PLACE GRADUALLY THIS AFTN THROUGH THE EARLY EVENING. DAYTIME HEATING AND FAIRLY SUBSTANTIAL BREAKS IN THE CLOUD CANOPY ARE ALLOWING CONDITIONS TO DESTABILIZE THIS AFTN. A NARROW LINE OF CONVECTION HAS DEVELOPED ALONG THE FRONTAL BOUNDARY TO OUR NW...FROM NEAR HUNTINGDON AND PARIS NWRD THROUGH SOUTH CENTRAL IL. THE MAIN CONCERN FOR THE REMAINDER OF TODAY IS THAT SVR STORMS MAY DEVELOP IN THE INCREASINGLY UNSTABLE AIRMASS ALONG THE FRONT AS IT PUSHES THROUGH OUR AREA. LATEST ANALYSES INDICATE SBCAPES >1000 J/KG AND 0-1 KM SREH VALUES OVER 200 M2/S2 ACROSS MUCH OF OUR AREA. THIS HAS PROMPTED THE SPC TO ISSUE A TOR WATCH FOR OUR AREA. AS FAR AS THE FCST IS CONCERNED...GIVEN THE HIGH DEGREE OF LOW AND DEEP LYR SHEAR...THE POTENTIAL EXISTS FOR DISCRETE SUPERCELLS TO DEVELOP THIS AFTN AND EVENING. HOWEVER...THE REALIZATION OF A LACK OF CONVECTION IN OUR AREA THUS FAR SUGGESTS THE EXISTENCE OF A FAIRLY STRONG CAP THAT INTERESTINGLY WAS PROGGED IN THE EARLIER 06Z GFS AND NOW THE 12Z NAM. THE MAIN QUESTION THEN BECOMES...WILL THE DEGREE OF CONVERGENCE ALONG THE SLOW-MOVING FRONT AND DIURNAL HEATING BECOME SUFFICIENT TO OVERCOME THE APPARENT CAP OVER THE AREA. THIS LOOKS MORE POSSIBLE IN CENTRAL AND ERN AREAS LATER THIS AFTN/EVENING. BUT AGAIN...CONVECTION WILL LIKELY BE DISCRETE CELLS AT FIRST THAT SHOULD MANAGE TO CONGEAL INTO MORE OF A LINE BY THE LATE EVENING. AS A RESULT...DONT THINK THAT COVERAGE OF PRECIP WILL BE THAT GREAT AND HAVE ONLY GONE WITH CHANCE POPS IN THE EAST AND SLIGHT CHANCE WEST. IN FACT...THE THREAT SHOULD BE OVER IN OUR WRNMOST COUNTIES BY 00Z AS THE FRONT WILL HAVE PROGRESSED THROUGH THAT AREA. THE PRIMARY THREAT WITH ANY STORMS DURING THIS PERIOD WILL BE HAIL AND DAMAGING WINDS...AND GIVEN THE STRONG LL SHEAR A TORNADO WILL BE POSSIBLE. CONDITIONS WILL BE QUITE WINDY BEHIND THE FRONTAL PASSAGE AS THE STRONG SFC LOW REALLY BEGINS TO WRAP UP ACROSS THE MID-MISS VALLEY. SFC GUSTS OVER 30 MPH WILL BE POSSIBLE THIS EVENING...ESPECIALLY IN THE HIGHER TERRAIN AND OVER PARTS OF NW AL. WINDS WILL LIKELY STAY IN THE 10-20 KT RANGE FOR MUCH OF THE NIGHT ACROSS THE ENTIRE AREA. CAA BEHIND THE FRONT WILL PUSH TEMPS DOWN INTO THE 40S IN MOST AREAS...AND PERHAPS IN THE 30S IN THE WEST. TEMPS SUN THROUGH MON WILL BE MUCH COOLER THAN OF LATE. AFTN HIGHS ON SUN ARE EXPECTED TO ONLY REACH THE 50S IN MOST AREAS...AND MAYBE ONLY THE 40S IN PARTS OF OUR TN COUNTIES AND HIGHER ELEVATIONS. LOWS ON MON MORNING WILL LIKELY FALL INTO THE 30S AREAWIDE UNDER FAIRLY IDEAL RADIATIONAL COOLING CONDITIONS AS A SFC RIDGE PASSES OVHD. DONT THINK LOWS WILL BOTTOM NEAR FREEZING AREAWIDE...BUT COULD SEE SOME ISOLD VALLEY LOCATIONS REACH FREEZING WHERE GOOD COLD AIR DRAINING OCCURS. FYI...THE LAST FREEZE FOR HSV WAS ON MARCH 4TH. IF WE DONT EXPERIENCE ANOTHER FREEZE FOR THE REST OF THE SPRING SEASON...THIS WOULD BE THE EARLIEST LAST FREEZE ON RECORD. AN UPR WAVE WILL DIG INTO THE CENTRAL CONUS BY EARLY NEXT WEEK AND GIVE RISE TO CYCLOGENESIS IN THE SRN PLAINS BY LATE MONDAY. DECENT MODEL CONSENSUS WITH RESPECT TO TIMING OF THE LOW GIVES INCREASING CONFIDENCE IN A TUES NIGHT PASSAGE. INCREASED POPS TO 50 FOR ALL AREAS FOR THE POTENTIAL FOR WARM-FRONT INDUCED RA/SHRA AHEAD OF THE FRONT AND CONVECTION ALONG THE FRONT BTWN 12Z TUES AND 06Z WED. BETTER CONSENSUS AMONG THE 12Z MED RANGE SOLNS OFFERED BY THE ECMWF/GFS/GFS ENSEMBLES GIVES HIGHER CONFIDENCE NOW IN A SYSTEM EXPECTED TO IMPACT THE AREA FROM THURS INTO FRI MORNING. THIS SYSTEM LIKEWISE HAS THE POTENTIAL TO PRODUCE SOME STRONG TSRA ACTIVITY OWING TO A RATHER POTENT SHORT WAVE. DID INCREASE POPS A LITTLE FOR THIS TIMEFRAME DUE TO INCREASING MODEL CONSENSUS IN TIMING AND PLACEMENT OF FEATURES. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 41 53 36 68 49 / 20 10 0 0 10 SHOALS 40 55 36 69 50 / 10 10 0 0 20 CULLMAN 41 54 39 69 49 / 20 10 0 0 10 FAYETTEVILLE 40 50 36 67 48 / 30 10 0 0 10 ALBERTVILLE 42 54 37 69 48 / 30 10 0 0 10 FORT PAYNE 44 54 35 70 44 / 40 10 0 0 10 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && KDW.03
Hazardous weather outlook, Mar 28, 2:55 PM CDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 255 PM CDT SAT MAR 28 2009 ALZ001>010-016-TNZ076-096-097-290500- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 255 PM CDT SAT MAR 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS WILL DEVELOP AHEAD OF AN APPROACHING COLD FRONT THIS AFTERNOON AS IT MOVES EAST ACROSS THE TENNESSEE VALLEY. WITH STRONG WINDS ALOFT AND INCREASINGLY UNSTABLE CONDITIONS JUST AHEAD OF THE FRONT...THESE THUNDERSTORMS MAY BECOME SEVERE...WITH THE POTENTIAL FOR DAMAGING WIND GUSTS...LARGE HAIL AND ISOLATED TORNADOES. LOCALIZED FLOODING IS ALSO A POSSIBILITY WITHIN HEAVIER SHOWERS OR THUNDERSTORMS. THE THUNDERSTORM ACTIVITY IS EXPECTED TO END LATE THIS EVENING AS THE COLD FRONT MOVES EAST OF THE FORECAST AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. AN UNSETTLED PATTERN IS EXPECTED FOR MUCH OF NEXT WEEK...WITH SHOWERS AND THUNDERSTORMS POSSIBLE AGAIN BY MID WEEK. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS REQUESTED. DJN/BCC
In the hours before
Special weather statement, Mar 28, 6:16 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 616 PM CDT SAT MAR 28 2009 ALZ001>005-007-016-290030- COLBERT-CULLMAN-FRANKLIN AL-LAUDERDALE-LAWRENCE-LIMESTONE-MORGAN- 616 PM CDT SAT MAR 28 2009 ...STRONG WINDS BEHIND COLD FRONT... GUSTY SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS TO 40 MPH WILL AFFECT AREAS ALONG AND WEST OF I-65...IMMEDIATELY BEHIND A COLD FRONT THAT WILL CONTINUE MOVING EAST ACROSS THE CENTRAL TENNESSEE VALLEY. THE STRONG WINDS WILL BE RATHER SHORT-LIVED...BUT WILL CREATE DIFFICULT DRIVING CONDITIONS...ESPECIALLY FOR HIGH PROFILE VEHICLES. NADLER
Special weather statement, Mar 28, 6:20 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 620 PM CDT SAT MAR 28 2009 ALZ006-TNZ096-282345- LINCOLN-MADISON- 620 PM CDT SAT MAR 28 2009 ...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN LINCOLN AND NORTHERN MADISON COUNTIES UNTIL 645 PM CDT... AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF NORMAL...OR 6 MILES NORTHWEST OF HUNTSVILLE...MOVING NORTHEAST AT 45 MPH. DIME SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... GLADSTONE...NORMAL. MERIDIANVILLE...MOORES MILL. HAZEL GREEN...FISK. NEW MARKET...BELLEVIEW. LINCOLN...CRYSTAL SPRINGS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING FOR NORTHEASTERN ALABAMA AND CENTRAL TENNESSEE. KULA
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 7:29 PM CDT | Tornado Warning | HUN | Franklin | 17 min |
Nearby
Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.